>

Saturday, December 27, 2008

My SSRI withdrawal hell - Repost

These are two posts I wrote on my Effexor withdrawal:

This is another comment that I left on SocialAudit during the 19 months I was tapering off Effexor.
It was written on July 29, 2005:

"Just to give you an idea that there's an end after this long and winding road that leads to Our door.Today I'm feeling fine. Now I have to taper the last 3/4 of 75 mg last pill. I cannot believe.
After 1 year and four months tapering 225 mg I have overcome the hell I was. For the first time I can believe I'll reach the end of the process. If everything goes right I hope next week I'll be able to taper another tiny little bit. So, I will finally be tapering half the pill.
The funny thing is that ours lives became this fight against this drug. My parameters are totally different from other people at the moment. When someone says to me that is tired I feel like laughing. I remember the days while on Effexor and when the tiredness was not because I had worked a lot or played a lot or anything a lot.
I could not wake up from bed. When someone says that is sad I also want to laugh for after being on chemical sadness that let me in total despair, the chemical suicidal ideation and all the sorrow, pain and strange feelings I felt and perhaps will still feel, everything connected to feelings that has a reason, that is part off living became almost irrelevant. Of course I suffer from my own problems but the priority is side effects, withdrawal symptoms when will I have my mind and body back, how many time will I have to wait after the last day off Effexor and so on…
Guess I’m getting after all…. crazy. I feel like asking: “ – Do you really know what sadness is?”
“ – Do you really know what tiredness is?” “ – Do you really know what it means the world is falling apart?”
Let me give you an address where you will find out: www.socialaudit.org.uk . There are others but here you will have a large number off testimonies.
I believe that maybe we get traumatized by all these. I keep on wondering when my life will start again. As if we could divide before SSRIs/after SSRIs. Only those who are here or somewhere else trying to get help knows what I’m talking about.
Everybody think that we are doing nothing. They have no idea what kind of work we are doing to save ourselves. Searching the Internet, having to find a way to get out off the drug for most off us had no help from physicians. Suffering the hell under the drug and the hell off side effects and withdrawal symptoms.
I started to write a message of optimism but it turned out into something else. But I guess it is important to realize that this struggle made us a little bit apart from the world.
But I believe that human beings are at the same time very fragile and very strong.
Now I was watching the news and the financial market reported that GlaxosSmith shareholders can sleep in peace for they are selling a lot. And ironically it appears these pills, millions of pills being manufactured.
And I keep on wondering when will it stop? Still naïve. But the question is still in my head: “All this suffering because others have to make profit?” Maybe the Pope could help. Perhaps he is also a shareholder. Surely he is."

__________________________________________________________________

My withdrawal story is on SocialAudit discussion board as I have already explained here. I've found out this outburst after three months off Effexor. The last 35 mg was the hardest do withdraw which caused me a lot of anguish because I thought that it was the contrary.
I could never imagine that reaching the end of the withdrawal it would be more difficult and that 3 months after being off the drug I was going to feel so many withdrawal symptoms that living was no longer possible and I had to go back to the drug.
Perhaps if I kept on with the 35 mg for a long time... I don't know. Neither did the psychiatrist that at the beginning of the process, when I told him that I was tapering off he first 35 mg, said:
"-Good you're withdrawing because Effexor is what makes you feel all you're feeling."
He forgot he said this.
I did it all by myself and with the help of Socialaudit friendship.
Here is a comment - it's more an outburst because I was feeling terrible and was diagnosed... depressed by the same psychiatrist who said the above.
It was written on March 2006. I've read it now and I feel amazed how terrible I was feeling. I don't remember it clearly. I only remember that it was hell.


"I went to a psychiatrist for I have quit Effexor three months ago and I'm experiencing some withdrawal symptoms. I am apathetic, despair crisis in the morning that are unbearable, still feel dizzy and headaches and other "ailments". He said I was... depressed. He asked me if I would like to try another SSRI. I asked him about all the testimonies of Persistent Adverse Neurological Effects and about people reporting having all kind of terrible problems after years off SSRIs. He did not say a word and shacked his head saying "No". But this "No" meant to me: "We do have anything to do with it; we are aware but we are supposed to prescribe these drugs; we do not know what to do; don't you dare to mention this... and many other things".
I went home and felt like... I do not have words to express the feeling.
I keep on asking myself: "What on earth is this? So a bunch of people come here in this site and many others to say all these lies? Is it a new disease a kind of collective neurosis that is making people have the same symptoms? Am I crazy, finally I have reached dementia and it has affected my reading comprehension and all I read here are wonderful testimonies but my craziness makes me read the opposite?"
For those of you who have experienced this kind of inconsiderateness, and there are many reports here, trust yourself.
It hurts like hell. I was talking to a psychiatrist, someone whose duty is to help people being healthy, give support, comfort and above all listen to their patients and, at least, give an answer aloud "-No, never heard about that. Never saw that on the Internet and in my clinical experience never had a single patient who had this kind of problem. I do not know where you find these sites and these reports. All my patients on SSRIs are very happy and having a great life."
As you can see I'm very indignant. Every time I read someone reporting that their physicians answer "It is all in your head... 'That's not the way it is...' 'You must accept that...'" it makes me feel as if… I do not know what to say.
The right word for me to describe it is hypocrisy. But when it comes from a physician… I really do not know what values are left in this world in which we live.
I'm sorry for this long outburst. But I believe it express of what many people feel.
For how long this silence about this huge problem will last? How many people will have to suffer? How big is the greed and how much money will it take till they at least stop prescribing these drugs? I no longer believe that this will ever be unfold for it involves many people and issues. But nobody else should be expose to these drugs that causes much more harm than benefits."

6 comments:

Katharine said...

Oh gosh...... Effexor withdrawal is hell. It's just so odd.. a different flavor of experience than I've had before for any other reason...

Effexor isn't an SSRI though.. just thought I should point that out. It's sorta in a class of its own.. SNRI I think.

And its withdrawal is hell.

Sorry you had to experience that. I know it can be as scary and frustrating and despairing as heck!

Ana said...

It's an SRRI in dose up to 150 mg and a SNRI over 150 mg.
It was a real heel.
But since I was forced to us the XR version I'm feeling terrible side effects.
Since April I'm fighting the dizziness.
I should at least go back to the tablets.
I really don't know what to do.
Thank you Katharine!

Katharine said...

OH you're right! I'd forgotten that it does the switcheroo thing at different doses.

I'm confused... how much are you on? 150 of the XR and right now are you in withdrawal or you're suffering side effects from taking it?

Ana said...

In 2005 and 2006 I've spent 22 months to withdraw 225 mg.
The end of the process was the hardest.
I've spend 3 months off the drug but I felt many withdrawal symptoms.
I know it was withdrawal but unfortunately I didn't know I had to go back to 37,5 mg and wait a long time.
I was "diagnosed" depressed.
I was not depressed. I felt cramps muscle spams and a lot of symptoms that are on a long list of withdrawal symptoms.
I went back to 150 mg.
Last year Wyeth got the tablets of the market and I was forced to take the XR version.
Side effects got worse and I started feeling dizziness, migraines and buzzing in my years.
I need to go back to the tablets and I'm trying to make Wyeth see that the tablets must be available. It's for sale on US, UK and most of the countries.
I don't know what are they going to do.
Thank you Katharine!

Thyla said...

i just got off effexor xr, been off it a few days, i was down to FIVE BEADS a day, and i still have withdrawal like i just quit a full capsule cold turkey.

Ana said...

For some people it takes a long time to the body recover.
Hope you get better soon.
Ana